Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

149 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

I have an irregular heart rhythm

I went in and did the EKG as part of my annual check up. they did it like 4 times because of the abnormal reading. then the doc comes in and tells me that I may have an irregular heart rhythm. Next week he'll give me a machine to wear for 24 hours to verify. I have never been sick before. and I felt good unitl the doc gave me this news. Ive been kinda scared. whatt causes an irregular heart beat? will I be OK? I ran a mile a few weeks ago with no problems Could the very attractive medical assistant leaning on and over me during the test throw off my heart beat? or doctor anxiety in general? if it matters IM in my twenties thanks
Mon, 11 Jan 2010
Report Abuse
Question is related to
Treatment/Therapy
Lab Tests
Medical Topics
  User's Response
's  Response
Yeah, the fact of the attractive assistant leaning over can certainly affect your rhythm. Some people live with abnormal heart beats, don't feel a thing and are fine. Some people are very conscious of their irregular beats. The fact that the doc wants you to wear a 'halter monitor' for 24 hours, shows he's concerned enough to check it out. There are however some very simple reasons for irregular heart beats: lack of potassium, dehydration. If you are a drinker, and had a few the night before, this can cause a irregular rhythm. Some people's beats get better with excercise, some get worse. It's best to get it checked out, cause many things can be treated before they cause a problem. Other reason's that are relatively simple for irregular beats are: caffeine, or those OTC 'red bull' type drinks, basically anything with a stimulant. Smoking can do it too. Cold medicine also. So, go with the flow with your doc, and be grateful that he/she is being thorough enough to check it out. Especially if you have a family history of problems. Good luck,
  Anonymous's Response
Anonymous's  Response

A great number of people are suffering from heart palpitations these days.  It is not within the paradigm of most doctors to find permanent relief for you.  They essentially work for big pharma and will most of the time tend to prescribe some sort of beta blocker or other rhythm drug.  I had it for several years but as a medical researcher, I was able to find the risk factors and stop mine.  You won't believe it, but most of it is related to diet.  Just google "stop heart palpitations" and you will find me at a site by that name.

Write you me personally if your issue is really getting to you.  I'll tell you what I did.  But I always say that you must first see your own doctor.  You must rule out the things doctors ARE good at ...like triage.. ie.. if you have something like a prolapsed mitral valve or that kind of thing.  If you are otherwise healthy... and they tell you to stop drinking coffee , or that it is all in your head... then just smile and leave.

 

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I had open heart surgery to fix an aortic aneurysm and repair the aortic valve. I have bicuspid. Within 6 weeks, I again had moderate leakage in the valve. I also have irregular rhythm, which is being treated with medication. My question, when I inhale deeply, I feel/hear a popping sound in my chest. I m also wearing a halter again, as my rhythm seems off (I was having an extra beat every 1-3 beats). Could the popping be part of the valve problem?

doctor1 MD

My heart keeps having episodes where it will speed up or pound really hard when there is little reason I can understand. My family thought it was panic attacks, but it happens when I m calm. This weekend, my heart rate hit 180 and I think it was while I was sleeping/waking up. Should I be worried?

doctor1 MD

MY HEART HAS BEEN IN RHYTHM FOR THE LAST 3 YEARS DESPITE ME HAVING A F BADLY AND TAKING 150MG OF FLECANAIDE MORNING AND NIGHT. I HAD 22 AVERSIONS AND 3 ABLATIONS OVER A 2 YEAR PERIOD BEFORE THE HEART REMAINED IN RHYTHM. IT HAS JUST POPPED OUT OF SINUS RHYTHM AND I AM WANTING ADVICE AS TO TAKE MEDICATION AS PRESCRIBED OVERNIGHT TO SEE I IT POPS BACK INTO RHYTHM OR GO STRAIGHT AWAY TO MY GP?

Recent questions on  Electrocardiography

doctor1 MD

I am a 35 year old male, non-smoker, non-drinker, not overweight, and in pretty good shape healthwise. A year ago I had way too much caffeine after being off of it for several months, and my heart rate and blood pressure skyrocketed. Since then, I have had continuous (daily) discomfort on the far left side of my chest, close to the armpit. Sometimes it radiates around the left nipple, then goes away. It is not painful, just annoying. I do not have trouble breathing. I have gone to a cardiologist and had MRI, EKG, ECG, treadmill, x-rays, and bloodwork done. All are negative for cardiac. Any idea what might cause this? I am leaning toward anxiety of some kind, though I have never been diagnosed with anxiety.

doctor1 MD

I had an ekg with left atrial abnormality , SR and t wave abnormalities. recentlu i have had cold hands and feet, head aches, intolerance with activity, dyspnea, lightheadedness, palpitaions, and intermittent decreased skin signs. at night i notice i get increased HR occasionally, occasionally my neck hurts onear my carotid and jugular area can they be related to this?

doctor1 MD

my hand left started turning blue 1 month 1\2 ago, yesterday i felt dizzy, nausea, flushed hand was real purple,bad chest pains,7 MY LEFT ARM NEVER FELT LIKE IT DID, SO I WAITED FINALLY TOLD MY SISTER WHO IS A NURSE, SHE SAID I NEEDED 2 GO 2 HOSPITAL, WAITED AWHILE GOT WORSE SO I WENT THEY WERE GOOD DID LOTS OF TEST ALL SHOWED GOOD, HAVE TO GO 4 A STRESS TEST 4 THE TICKER THE DR. SAID IN A FEW DAYS WELL HE GAVE ME ADVAN SO MY HEART WOULD STOP FLUTTERING CAUSE IM FEELN & TELLN HIM BUT NOT SHOWING ON ekg. SO THAT CALMED MY FLUTTER DOWN, THEY WERE GONNA KEEP ME BUT MY LAST BLOODWORK WAS GOOD, SO I CAME HOME GOT UP AFTER BOUT 3 HRS MY HEART IS FLUTTERING OUT LIKE A MAD MAN IT IS SCARY & DONT KNOW WHAT TO DO & MY LEFT ARM STILL HURTS.

doctor1 MD

have been having episodes of hypertension and cardiac pain. I spent Tuesday night in the ER getting blood work done, including a hs-CRP test which came back elevated at 7.4 mg/dL. I had a troponin test done that came back as slightly elevated (0.9 ng/mL). I also had an EKG which showed tachycardia (resting heart rate up into the 160s) as well as episodes of a-fib, and an echocardiogram which showed my left atrium was significantly thickened/larger than expected for a normal twenty year old. I was admitted to the cardiac unit over night for observation and given nitroglycerin for the pain as well as medication for my blood pressure. The blood pressure levels regulated somewhat, going down to average of 138/95 at discharge. They gave me a preliminary diagnosis of angina which is shocking since I m 20, of normal weight, have a healthy diet, and normal cholesterol. I ve been referred to a cardiologist and am scheduled for a stress test on Monday. What should I expect? What will the stress test show? Also, what does a enlarged left atrium mean? Is it serious? thanks!

doctor1 MD

Hi. I am experiencing some strange synptoms. When i stand up to walk inget exteemely dizzy and my heart rate spikes. Im concerned. I feel thunping in my chest as well. Uploaded what my heart rate looks like using an app and it looks strange...

doctor1 MD

Kindly provide ECG reporting,

doctor1 MD

Hello, I have mild Hashimoto's and undifferentiated connective tissue disease. Also, I'm in a treatment period for anxiety and obsessive compulsive disorder . My heart rate is always a bit fast (85-95 resting HR, normal blood pressure). In last...